Format

Send to

Choose Destination
Arch Gen Psychiatry. 2008 Jul;65(7):795-803. doi: 10.1001/archpsyc.65.7.795.

Risk of upper gastrointestinal tract bleeding associated with selective serotonin reuptake inhibitors and venlafaxine therapy: interaction with nonsteroidal anti-inflammatory drugs and effect of acid-suppressing agents.

Author information

1
Division of Pharmacoepidemiology and Pharmacovigilance, Spanish Agency for Medicines and Healthcare Products, Campezo 1, Madrid 28022, Spain. fabajo@agemed.es

Abstract

CONTEXT:

Selective serotonin reuptake inhibitors have been reported to increase the risk of upper gastrointestinal tract bleeding. The wide use of these drugs makes such potential risk a public health concern, and identification of factors that may increase or minimize such risk is necessary.

OBJECTIVES:

To test the association of selective serotonin reuptake inhibitors and venlafaxine hydrochloride therapy with upper gastrointestinal tract bleeding, to identify subgroups of patients at particularly increased risk, and to explore whether acid-suppressing agents may be effective in minimizing risk.

DESIGN:

Nested case-control study.

SETTING:

General practice database from the United Kingdom.

PARTICIPANTS:

One thousand three hundred twenty-one patients with upper gastrointestinal tract bleeding referred to a consultant or hospital and 10 000 control subjects matched for age, sex, and calendar year of the index date. Main Outcome Measure Risk of bleeding associated with selective serotonin reuptake inhibitors and effect of acid-suppressing agents.

RESULTS:

The percentage of current users of selective serotonin reuptake inhibitors (5.3%) or venlafaxine (1.1%) among case subjects was significantly higher than in matched control subjects (3.0% and 0.3%; adjusted odds ratio [OR], 1.6; 95% confidence interval [CI], 1.2-2.1, and OR, 2.9; 95% CI, 1.5-5.6, respectively). An interaction with nonsteroidal anti-inflammatory drugs (OR, 4.8; 95% CI, 2.8-8.3) was observed, in particular among those not using acid-suppressing agents (OR, 9.1; 95% CI, 4.8-17.3) compared with users of these drugs (OR, 1.3; 95% CI, 0.5-3.3). In addition, an interaction with antiplatelet drugs in nonusers of acid-suppressing agents was suggested (OR, 4.7; 95% CI, 2.6-8.3) compared with users of these drugs (OR, 0.8; 95% CI, 0.3-2.5).

CONCLUSIONS:

Antidepressants with a relevant blockade action on the serotonin reuptake mechanism increase the risk of upper gastrointestinal tract bleeding. The increased risk may be of particular relevance when these drugs are associated with nonsteroidal anti-inflammatory drugs. Our study findings also provide evidence that use of acid-suppressing agents limits such increased risk.

PMID:
18606952
DOI:
10.1001/archpsyc.65.7.795
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center